The burden of chemotherapy-induced nausea and vomiting in children receiving hematopoietic stem cell transplantation conditioning: a prospective study

    loading  Checking for direct PDF access through Ovid

Abstract

This prospective study describes chemotherapy-induced nausea and vomiting (CINV) in children (4–18 years) receiving their first hematopoietic stem cell transplant. Emetic episodes, nausea severity (assessed using a validated, self-report nausea severity assessment tool) and antiemetic administration were documented from the start of conditioning until 24 h after the last conditioning agent was administered (acute) and for a further 7 days (delayed). Relationships between CINV control and parenteral nutrition (PN) use and acute gut GvHD (aGvHD) were explored. Fifty-nine children (4.6–17.4 years) were evaluable. Complete chemotherapy-induced vomiting (CIV; acute: 24%; delayed 22%) and chemotherapy-induced nausea (CIN; acute 7%; delayed 12%) control rates were low. Few children experienced complete CINV control (no vomiting/retching and no nausea) during the acute (5%) or delayed phases (12%). Children experiencing complete acute or delayed CIN control or complete delayed CIV control were more likely to have received: a lower proportion of their total energy requirement as PN at the end of the delayed phase (P<0.036) and PN for a shorter time (P<0.044). Low patient numbers did not permit evaluation of the association between gut aGvHD and CINV control. Effective and safe interventions aimed at improving CINV control in children are required.

Related Topics

    loading  Loading Related Articles